Hail, Custer
- When
- May 25, 1:45 PM MST
- Where
- Custer County, 10.23 mi SW of Folsom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.700, -102.990
A thunderstorm briefly became severe over eastern Custer County, producing quarter sized hail east of Hermosa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Custer County, producing quarter sized hail east of Hermosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 12:54 PM MST, 51 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 154 PM MDT Fri May 25 2018 .DISCUSSION...(This Evening Through Friday) Issued at 153 PM MDT Fri May 25 2018 Western CONUS mean troughing will bring persistent SW flow through the period. This will support an active pattern as several impulses eject NE into the Northern Plains. Weak instability over the BH today will support few shra and TS this afternoon and evening. Otherwise, upper level ridge will begin to build into the region tonight through Sat, supporting warm dry weather. Pos theta-e adv Saturday night might support an E-W band of elevated convection, esp over NW SD late Sat night. Sfc trough will stall over the area Sun with a decent upper trough pushing into the region. Ample LL moisture will advect into the region per SE flow, supporting CAPE of 1.5-2.5 KJ/KG over NE WY and Western SD. Increasing shear per advecting jet steak should support a decent chance of afternoon/evening TS with some severe storms certainly possible given moisture/CAPE/shear numbers. Sfc boundary will linger over the area Mon with sufficient flow aloft and ll moisture certainly in place to support more diurnal shra/TS, some possible severe once again. Bulk of upper trough will advect through the region Tues, with another good chance of convection once again. Drier weather is expected mid next week with weak ridging in place before another round of western CONUS troughing develops and supports unsettled flow once again. As for temps, warm conds expected across the region Sat with 90s most places. Stalled frontal boundary over the region Sunday will support cooler conds over NE WY with continued warm SE half. SFC front will bias further east Monday, with more widespread cooler conds. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1126 AM MDT Fri May 25 2018 Other than some brief MVFR conditions possible in any thunderstorms that develop around the Black Hills area today, VFR conditions are expected through Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 523 AM MDT Fri May 25 2018 SDZ001-002-012>014-025-027-031-032-041>044-046-047-049-073- WYZ054>058-071-261130- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Southern Foot Hills-Pennington Co Plains- Haakon-Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd- Tripp-Southern Meade Co Plains-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 523 AM MDT Fri May 25 2018 /623 AM CDT Fri May 25 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will return to the area late Saturday into Sunday and Monday. Some thunderstorms could be strong to severe. Very warm temperatures are expected over the holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026-028>030-072-074-261130- Northern Black Hills-Rapid City-Central Black Hills- Southern Black Hills-Custer Co Plains-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- 523 AM MDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will increase late Saturday into Sunday and Monday. Some thunderstorms could be strong to severe. Very warm temperatures are expected over the holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 212 PM MDT FRI MAY 25 2018 SDZ030-074-252045- Custer Co Plains SD-Hermosa Foot Hills SD- 212 PM MDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Hermosa, or 23 miles southeast of Rapid City, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Custer County. LAT...LON 4376 10319 4383 10311 4382 10286 4361 10305 TIME...MOT...LOC 2012Z 297DEG 14KT 4377 10306 Eagan
The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748805.